Income Taxation with Labor Responses
Udo Ebert and
Patrick Moyes ()
Journal of Public Economic Theory, 2007, vol. 9, issue 4, 653-682
Abstract:
When incomes are exogenously given, U. Jakobsson (Journal of Public Economics s 5 (1976), 161–168) proved that a progressive tax structure always reduces inequality. We investigate the implications for effective progression of relaxing the assumption of exogenous incomes when individuals have the same preferences but different talents. We extend the standard result and conclude that it is generally impossible to disentangle the respective contributions to inequality reduction of the tax schedule and agents' preferences. For a linear tax schedule to result in less unequally distributed incomes it is sufficient that the elasticity of labor supply be nonincreasing in exogenous income and nondecreasing in productivities. The latter condition proves to be necessary and sufficient when the tax schedule is proportional.
Date: 2007
References: View complete reference list from CitEc
Citations: View citations in EconPapers (4)
Downloads: (external link)
https://doi.org/10.1111/j.1467-9779.2007.00324.x
Related works:
Working Paper: Income taxation with labour responses (2007)
Working Paper: Income taxation with labour responses (2006)
Working Paper: Income taxation with labour responses (2006)
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:bla:jpbect:v:9:y:2007:i:4:p:653-682
Ordering information: This journal article can be ordered from
http://www.blackwell ... bs.asp?ref=1097-3923
Access Statistics for this article
Journal of Public Economic Theory is currently edited by Rabah Amir, Gareth Myles and Myrna Wooders
More articles in Journal of Public Economic Theory from Association for Public Economic Theory Contact information at EDIRC.
Bibliographic data for series maintained by Wiley Content Delivery ().